Journal Information
Vol. 28. Issue. 2.April 2008
Pages 123-238
DOI:
Full text access
Graves disease, drug-related hypothyroidism, and nephrotic syndrome due to minimal changes disease
Enfermedad de Graves, hipotiroidismo farmacológico y síndrome nefrótico por enfermedad de cambios mínimos
Visits
...
Vicente Esteve Simóa, N.. Fontseréa, A.. Saurinaa, M.. Ramírez de Arellanoa
a Servei de Nefrologia, Consorci Sanitari de Terrassa, Terrassa, Barcelona, España,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the editor:

Afew cases of glomerular diseases associated to thyroid diseases have been described.1-6

A 41-year old female went to the General Practitioner because of malaise and palpitations. On blood analysis, we only detected abnormal free T4 (fT4) (100 pmol/L) and TSH (0.01 mIU/mL) values (normal fT4 levels: 12-22 pmol/L and normal TSH levels 0.3-4.2 mIU/mL), compatible with hyperthyroidism. A Doppler ultrasound of the thyroid showed a homogeneous increase in size and diffuse increased uptake with signs of hypervascularization. A diagnosis of Graves-asedow¿s disease was made and symptomatic treatment with beta-blockers and synthetic antithyroid drugs (methimazole) was initiated.

One month later she went to the hospital because of asthenia, generalized edemas and anasarca, and intolerance to cold. Blood analysis disclosed hypoalbuminemia (14.9 mg/dL) and hypercholesterolemia (350 mg/dL) with normal renal function. Urinary sediment did not show activity signs. A proteinuria of 6.5 g/day was detected. The diagnosis was oriented to pure nephrotic syndrome, as well as iatrogenic hypothyroidism due to excessive doses of anti-thyroid drugs. Treatment was initiated with levothyroxine, ACE inhibitors, diuretics and statins. The immunological investigations (including immunoglobulin levels, complement fractions, cryoglobulins, ANA, ANCA and anti-basement membrane antibodies), viral serology (HBV, HIV, HCV), and tumoral markers (AFP, CEA, Ca 12.5, Ca. 15.3, Ca 19.9) were unremarkable. A percutaneous renal biopsy was performed, which showed glomeruli with no hypercellularity, no alterations in the capillary wall, no tubular atrophy, no significant inflammatory infiltrate and negative immunofluorescence, compatible with minimal changes disease. With the treatment, the evolution was rapidly favorable, the thyroid hormones recovered, the edemas disappeared, and the proteinuria completely regressed (0.16 g/day).

The most frequent thyroid condition associated to renal alterations is Graves¿ disease. The most frequently reported associated renal condition in these cases is membranous glomerulonephritis with nephrotic syndrome.3,4 However, there are sporadic cases of membranoproliferative glomerulonephritis or minimal changes disease associated to thyroid disease.1,5,6 Some authors suggest that the incidence of the association of glomerular alterations and thyroid conditions could be higher than suspected, since the presence of constant proteinuria is not infrequent when a diagnosis of autoimmune thyroiditis is made.2 The coexistence of the two pathologies could be explained by a common autoimmune pathogenesis. On the other hand, nephrotic syndrome secondary to structural changes of the glomerular basement membrane and tubular membrane has been reported in cases of sustained hypothyroidism.2,7-9 Given the temporal coincidence of the diagnosis and the nephrotic flare after the iatrogenic hypothyroidism, we think that in the reported patient the underlying thyroid disease provoked a glomerular alteration, which was maintained by the situation of hypothyroidism. Most patients are controlled with steroids or other immunosuppressive drugs, although therapy with iodine or radical thyroidectomy has been efficacious in those patients with repetitive flares.10,11 Immunosuppressive therapy was not initiated in this patient because of the rapid improvement.

In summary, we report a patient who presented minimal changes disease associated to Graves¿ disease in the setting of pharmacological hypothyroidism. The infrequent association of both entities and the complete remission without immunosuppressive therapy are remarkable.

Bibliography
[1]
Paydas S, Gokel Y. Different renal pathologies associated with hypothyroidism. Ren Fail 2002; 24 (5): 595-600. [Pubmed]
[2]
Mahjoub S, Ben Dhia N, Achour A, Zebidi A, Frih A, Elmay M. Primary hypothyroidism and glomerular involvement. Ann Endocrinol (Paris) 1991; 52 (4): 289-92.
[3]
Becker BA, Fenves AZ, Breskau NA. Membranous glomerulonephritis associated with Grave´s disease. Am J Kidney Dis 1999; (33): 369-373.
[4]
Weetman AP, Pinching AJ, Pussel BA, Evans DJ, Sweny P, Rees AJ: Membranous glomerulonephritis and autoimmune thyroid disease. Clin Nephrol 1981; (15): 50-51.
[5]
Valentín M, Bueno B, Gutiérrez E, Martínez A, González E, Espejo B, Torres A. Membranoproliferative glomerulonephritis associated with autoimmune tiroiditis. Nefrología 2004; 24 (Supl. 3): 43-8. [Pubmed]
[6]
Mundien E, Greten T, Ritz E. Simultaneous relapse of minimal- change glomerulonephritis and Grave´s disease. Nephrol Dial Transplant 1997; 12: 1541. [Pubmed]
[7]
Weetman AP, Tomilson K, Amos N, Lazarus JH, Hall R, McGregor AM. Proteinuria in autoimmune thyroid disease. Acta Endocrinol 1985; 109: 341-347. [Pubmed]
[8]
O´Reagan, Fong JSC, Kaplan BS, De Chadarebian JP, Lapointe N, Drummond KN. Thyroid antigen-antibody nephritis. Clin Immunopathology 1976; (6): 341-346.
[9]
Jordan SC, Buckhingan B, Sakai R, Olson D. Studies of immune ¿complex glomerulonephritis mediated by huma-thyroglobulin. N Engl J Med 1981; (304): 1212-15.
[10]
Horvath F Jr, Teague P, Gaffney EF: thyroid antigen associated immune complex glomerulonephritis in Grave´s disease. Am J Med 1979; 65 (5): 901-4.
[11]
Schwartz A. New aspects of the treatment of nephrotic syndrome. J Am Soc Nephrol 2001; 12: S44-47.
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?